W.L. GORE & ASSOCIATES GORE VIATORR TIPS ENDOPROSTHESIS WITH CONTROLLED EXPANSION; SHUNT, PORTOSYSTEMIC, ENDOPROSTHESIS
Back to Search Results |
| Catalog Number |
PTB8108275 |
| Medical Device Problem Codes |
Material Separation (1562); Activation Failure (3270)
| Health Effect - Clinical Code |
Occlusion (1984)
| Date of Event |
08/31/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
A review of the manufacturing records for the device verified that the lot met all pre-release specifications.The engineering investigation stated: device evaluation: the access sleeve, deployment knob, deployment line, and three sections of the catheter including the catheter hub were returned.The endoprosthesis and distal end of the catheter were not returned, which is consistent with the event description that the endoprosthesis and distal end of the catheter remain in the patient.The catheter was returned in three separate pieces, which is consistent with the physician¿s description that the catheter was dissected in an attempt to retrieve the deployment line.The deployment line was returned in two pieces, which is consistent with the physician¿s description that the line broke.One of the pieces had knotted strands connected to it, which appear consistent with the physician¿s description that the line was ¿shredding¿ during attempted deployment with a hemostat.The length sum of the returned catheter pieces totals 78cm, and the expected length of the working catheter is 75cm ±3cm without the distal end.Thus, it is probable that all of the catheter besides the distal end was returned.The length sum of the returned intact deployment line totals 79cm, which is less than the expected total length of the deployment line including the line to the zipper backset and zipped over the endoprosthesis, which was likely not returned.This could be consistent with the physician¿s description that the viatorr was still constrained along the proximal 2/3 of the graft lined region.It is unclear how the distal end of the catheter separated from the rest of the catheter, however it appears it broke at the distal-tip-to-catheter-shaft bond.It is possible that higher than expected tensile forces were used to remove the catheter from the patient.It is unclear why the deployment line became knotted and unraveled.If the hemostat used in the attempt to complete deployment did not grab the entire deployment line (all strands) then the strands may have become damaged and knotted, which may appear to be ¿shredding¿.Although the event description states the deployment line broke, it is unclear why there was a second break in the deployment line since it does not appear that all pieces of the deployment line were returned.The engineering evaluation could not determine why the endoprosthesis could not be fully deployed, why the deployment line broke during deployment, or why the remainder of the deployment line broke.
Event or Problem Description
It was reported the physician was implanting a gore® viatorr® tips endoprosthesis with controlled expansion for a transjugular intrahepatic portosystemic shunt (tips).About a third of the graft lined region was deployed normally when the line broke.It is unknown to gore if it was stuck at this point.The physician dissected the catheter to try and grab the remaining deployment line with a hemostat, but the line kept "shredding" so the physician was unable to deploy the remainder of the graft lined region.It is unknown to gore if inability to continue deployment was due to "shredding" or due to the line being stuck.The physician was able to remove the catheter, and concluded the procedure with the viatorr still constrained along the proximal 2/3 of graft lined region due to maximum fluoro time being reached.It was then reported to gore from the physician, "follow up ct shows release string in right atrium tracking up to svc." a review by gore of images and the remaining catheter pieces suggest that the distal end of the catheter broke off from the rest of the catheter and remains in the patient due to this piece missing from the catheter specimen that was retrieved.This is what is likely seen on ct in the right atrium and svc, rather than the "release string".The "olive" end of the catheter that includes the radiopaque marker seems to be within the constrained device at the hepatic end as the radiopaque catheter marker is visible directly adjacent to radiopaque endoprosthesis marker in fluoro image after the catheter had been removed.The physician plans to reintervene to remove the partially deployed device and catheter fragment from the patient.
Additional Manufacturer Narrative
The explanted portions of the device were returned for evaluation.The engineering evaluation stated: device evaluation: the access sleeve, deployment knob, deployment line, and three sections of the catheter including the catheter hub were initially returned.After the device was explanted by the physician, the endoprosthesis, another part of the deployment line and zipper, and the distal end of the catheter were returned.The catheter was returned in four separate pieces, which is consistent with the physician¿s description that the catheter was dissected in an attempt to retrieve the deployment line.The deployment line was returned in three pieces, which is consistent with the physician¿s description that the line broke.One of the pieces had knotted strands connected to it, which appear consistent with the physician¿s description that the line was ¿shredding¿ during attempted deployment with a hemostat.Another piece was partially constraining the endoprosthesis.The endoprosthesis was returned with two separate regions of constrained endoprosthesis instead of one continuous region.The distal end of the catheter had a wire braid at one end.The length sum of the initially returned catheter pieces totals 78cm, and the expected length of the working catheter is 75cm ±3cm without the distal end.With the distal end of the catheter returned after the device was explanted, it is probable that all of the catheter was returned.It appears that the distal end of the catheter separated from the rest of the catheter at the distal-tip-to-catheter-shaft bond based on the wire braid at the end of the distal end of the catheter piece.It is possible that higher than expected tensile forces were used to remove the catheter from the patient.It appears that the deployment line broke after ~2.8cm of the graft line region had deployed.This is consistent with the physician¿s description that ¿about a third of the graft lined region was deployed normally when the line broke.¿ it is unclear why the deployment line became knotted and unraveled.If the hemostat used in the attempt to complete deployment did not grab the entire deployment line (all strands) then the strands may have become damaged and knotted, which may appear to be ¿shredding¿.The event description states the deployment line broke, however it is unclear why there was a second break in the deployment line.The engineering evaluation could not determine why the endoprosthesis could not be fully deployed, why the deployment line broke during deployment, why the deployment line broke twice, or why there were separate regions of constrained endoprosthesis.